Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
*Freya*

Mirena Iud And Acne

Recommended Posts

Hi ladies I thought I would share my experience to hopefully help a few of you out there going through the same issues I have had with the Mirena IUD

I had the Mirena IUD put in and within a month broke out in awful cystic acne all over my chin and cheeks, it was so swollen and painful and would not subside no matter what I tried. I went to the doctor who assured me it was "adult acne" and prescribed me with doxycyline for 3 months and topical benzol peroxide to no avail, I would wake up with more new painful cysts in the morning and horrible raised bumps all over the side of my face. Some days I would burst into tears and not want to leave the house because my skin was so swollen and sore. I was convinced it was the IUD as I had never had any problems like this with my skin before.

I decided stop the benzol peroxide and to have the Mirena removed last week. My skin has instantly become clearer, I bought natural skin care products from Lush: Herbaliser, teatree toner and Grease Lightning to calm the remaining acne and it is working a treat. I am still on the Doxy and while the acne has not completely gone its starting to get so much better.

The Mirena definitely did not agree with me and I'm glad I got it out when I did!

Anyone else gone through a similar experience??

Share this post


Link to post
Share on other sites

Hi,

I just saw this post because I was researching on the internet anything that would involve mirena IUD and acne, and your story seems pretty similar to mine.

I just got the Mirena (not even a month ago) and my skin has been breaking out so much in the same areas as you. I usually have hormonal acne around the chin, but this is so much worst and has never been that much. Like you, there are days where I just want to stay home because makeup cannot even cover that. Like you, my doctor prescribed me a cream but it is just drying out my skin and not helping at all. Even if the doctor told me that it takes up to 6-8 weeks for women to adjust to the IUD, I am getting it removed tomorrow because I don't want this acne to get any worst. I hope that this will sort things out quickly.

I had a question regarding the type of contraceptive you decided to use after mirena - assuming you are using one right now. I'm thinking on going on the pill (Yaz) but still scared that I'll continue to have this acne, and would like to know what other people did after removing Mirena because of the acne.

Share this post


Link to post
Share on other sites

Hi-

I saw this forum and thought I could share my personal experience. I am 18 years old, and I am a division 1 athlete in college, I am a diver (as in swim and dive, not scuba). I had the Mirena inserted about 6 months ago and everything was going great until a couple months ago. I had never really had acne throughout my life, maybe a pimple here or there in high school, but I never had to use any topical creams or take any antibiotics. After having the Mirena inserted, nothing really changed for me; I stopped getting my periods, which was nice, but I never really got my period anyway. I really only got the Mirena because I could never remember to take the pill :/. Acne didn't really flare up though, and nothing about my weight changed (I don't know if thats due to the level of physical activity I do or if it was because of the IUD). Three months ago, however, my acne got to be the worst I have ever seen it. Everyday there is a new set of pimples, and they started to group together and become really painful and will NOT go away. At first I thought maybe it was just the stress of college and the new chlorine of the new pool I was diving in (I thought maybe I was allergic), but I needed to do something about it. I have been using 2 different topical creams (adapalene and benzoyl peroxide) and taking oral medication (doxycycline) for about a month now, and have seen no change. It is really having a huge effect on my self-confidence, especially since I already have anxiety and horrible body-image issues; not to mention the fact that this is my first semester of freshman year, and it is really hard to meet new people when I cannot even look myself in the mirror without cringing about my acne. So today I went to the derm, and he says its most likely because of Mirena. I have decided to remove it, and hopefully my acne will stop flaring up. It is a shame, I really liked the Mirena :(. Definitely not worth the acne though. 

Share this post


Link to post
Share on other sites
9 hours ago, christinac said:

Hi-

I saw this forum and thought I could share my personal experience. I am 18 years old, and I am a division 1 athlete in college, I am a diver (as in swim and dive, not scuba). I had the Mirena inserted about 6 months ago and everything was going great until a couple months ago. I had never really had acne throughout my life, maybe a pimple here or there in high school, but I never had to use any topical creams or take any antibiotics. After having the Mirena inserted, nothing really changed for me; I stopped getting my periods, which was nice, but I never really got my period anyway. I really only got the Mirena because I could never remember to take the pill :/. Acne didn't really flare up though, and nothing about my weight changed (I don't know if thats due to the level of physical activity I do or if it was because of the IUD). Three months ago, however, my acne got to be the worst I have ever seen it. Everyday there is a new set of pimples, and they started to group together and become really painful and will NOT go away. At first I thought maybe it was just the stress of college and the new chlorine of the new pool I was diving in (I thought maybe I was allergic), but I needed to do something about it. I have been using 2 different topical creams (adapalene and benzoyl peroxide) and taking oral medication (doxycycline) for about a month now, and have seen no change. It is really having a huge effect on my self-confidence, especially since I already have anxiety and horrible body-image issues; not to mention the fact that this is my first semester of freshman year, and it is really hard to meet new people when I cannot even look myself in the mirror without cringing about my acne. So today I went to the derm, and he says its most likely because of Mirena. I have decided to remove it, and hopefully my acne will stop flaring up. It is a shame, I really liked the Mirena :(. Definitely not worth the acne though. 

Good luck with the removal I'm so sorry this happened. You're not alone. Pretty much any high progestin based contraception like mirena, implanon, seasonique, etc. will be more androgenic and suppress estrogen which equals way worse acne. It will probably get somewhat better after removal.

Share this post


Link to post
Share on other sites

Hi, 

I have the Mirena and have been suffering from pretty bad acne, im getting it removed next week and was wondering how long did it take your one to clear out? 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×